Thunderstorm Wind, Muhlenberg
- When
- July 8, 6:24 PM CST
- Where
- Muhlenberg County, 2 mi SE of Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.349, -87.194
Small tree limbs were broken.
Isolated strong to severe thunderstorms developed during the heat of the afternoon in a very warm and unstable air mass. 5 degrees Celsius, supporting a few intense downdrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated strong to severe thunderstorms developed during the heat of the afternoon in a very warm and unstable air mass. The storms occurred ahead of an advancing weak frontal system where steep low level lapse rates were 8 to 8.5 degrees Celsius, supporting a few intense downdrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM CST, 3 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 330 PM CDT Thu Jul 8 2021 .SHORT TERM...(Tonight through Saturday night) Issued at 325 PM CDT Thu Jul 8 2021 Ongoing convection along advancing weak frontal system will continue to need to be monitored for a few isolated strong/marginally severe cells/clusters/segments late this afternoon into the early evening. Low level lapse rates of 8-8.5 C have developed along and ahead of the activity, with marginal effective shear of 25-30 kts. The activity should gradually diminish as we lose the low level instability during the evening hours, as the surface front stalls out most likely somewhere over western KY. This boundary could supply enough low level forcing on Friday to generate additional isolated to scattered storms, esp during the heat of the day. However, higher chances of convection will come Friday night as some mid level energy within northwest flow aloft interacts with the low lvl boundary. Highest rain chances will lie along and north of the surface boundary as west-southwesterly flow at H85 overruns the front. Not expecting amounts to get too far out of hand, but would not be surprised to see some locations pick up a good 1-2 inches of rain by Saturday morning, esp over portions of sw IN into se IL. The next major feature that will develop Saturday and Saturday night will be a fairly deep mid/upper level trof and associated surface low over MO as the old surface front in our forecast area finally lifts north out of the region. This will likely put us in more of a warm sector regime during the day Saturday, with additional showers and scattered thunderstorms from time to time. A surface front associated with the system in MO could approach portions of se MO later in the afternoon, and serve to enhance the storms in that region. Will need to monitor for the possibility of at least a few stronger to severe storms as a mid level short wave energy ejects east beneath the main trof and increases the forcing along the surface front. .LONG TERM...(Sunday through Thursday) Issued at 325 PM CDT Thu Jul 8 2021 Models show the upper level low over the northeast Kansas/northern Missouri/southern Iowa vicinity Sunday through Monday night, finally lifting into the Great Lakes region by Tuesday night. This will be followed by a couple more weak upper level trofs. Southerly flow at the surface will continue to bring plenty of low level moisture into the middle Mississippi and lower Ohio valleys Sunday and through the work week. Widespread showers and scattered to numerous thunderstorms are expected across the PAH forecast area through the day Sunday. This time period will be our highest chances and precipitation amounts in the extended. Chances will decrease from west to east Sunday night, then increase again Monday with daytime heating, with the highest chances remaining across our eastern counties. This pattern will continue Monday night and Tuesday. As the upper low finally lifts northeast Tuesday night, convective activity will be primarily diurnally driven, with isolated to scattered showers and thunderstorms Wednesday and Thursday. High temperatures will be below normal Sunday and Monday due to clouds and precipitation, then readings will trend back upward by mid week. Highs Wednesday and Thursday will be near to a little above normal from around 90 degrees to the lower 90s. Overnight lows will be near to a little below normal Sunday night and Monday night, the increase to a little above normal Wednesday night. && .AVIATION... Issued at 1235 PM CDT Thu Jul 8 2021 A cold front will bring scattered TSRA development this afternoon. Included VCTS at all terminals, but will likely need to go with groups an d or tempos with time as the convection develops during the afternoon hours. Convection will end during the evening as the cold front settles along the AR/TN borders. SSW winds this morning will become WSW this afternoon behind the cold front, all at around 5-10 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...RT AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 343 PM CDT Thu Jul 8 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-092045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 343 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue late this afternoon and into the early evening hours, especially along and south of the Ohio River. A few isolated severe storms will be possible, with damaging wind gusts, torrential downpours and deadly lightning the main thunderstorm hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are daily chances of thunderstorms through the period, with the highest chances Friday night and over the weekend. A few strong to severe storms are possible mainly on Saturday. Otherwise, the main concerns with any storms will be with locally heavy rainfall and deadly cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Paducah KY
442 PM CDT Thu Jul 8 2021
ILZ090-094-KYZ002>006-MOZ112-082230-
Massac IL-Pope IL-Carlisle KY-McCracken KY-Ballard KY-Graves KY-
Hickman KY-Mississippi MO-
442 PM CDT Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE...NORTHERN
HICKMAN...CARLISLE...MCCRACKEN...BALLARD...NORTHWESTERN GRAVES AND
NORTHERN MISSISSIPPI COUNTIES UNTIL 530 PM CDT...
At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Metropolis Illinois, to
Cairo Illinois, to East Prairie Missouri. Movement was east at 35
mph.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms as they move across far western Kentucky and the
southern tip of Illinois through 530 pm.
Locations impacted include...
Paducah, Metropolis, East Prairie, Cairo, La Center, Bardwell,
Wickliffe, and Reidland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3673 8940 3675 8943 3698 8919 3697 8917
3699 8914 3700 8917 3731 8884 3734 8849
3728 8851 3721 8845 3714 8843 3707 8846
3707 8857 3703 8852 3702 8848 3700 8849
3669 8882
TIME...MOT...LOC 2139Z 268DEG 29KT 3726 8880 3680 8931
YorkPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG EVANSVILLE 37.98N 87.54W
07/08/2021 VANDERBURGH IN PUBLIC
NUMEROUS REPORTS OF DAMAGE TO TREES AND
POWER LINES. POWER OUTAGES REPORTED.
&&
RJPSpecial Weather Statement
National Weather Service Paducah KY
639 PM CDT Thu Jul 8 2021
KYZ013-016-017-020-021-090045-
Muhlenberg KY-Christian KY-Caldwell KY-McLean KY-Hopkins KY-
639 PM CDT Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR MUHLENBERG...NORTHERN
CHRISTIAN...EAST CENTRAL CALDWELL...SOUTHEASTERN MCLEAN AND HOPKINS
COUNTIES UNTIL 745 PM CDT...
At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Calhoun to near Earlington
to near Dawson Springs. Movement was east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Madisonville, Princeton, Central City, Dawson Springs, Earlington,
Nortonville, Mortons Gap, Powderly, Graham, Greenville, Weir, Dunmor,
Olney, White Plains, Hanson, Drakesboro, Sacramento, Island, St.
Charles and Rockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8691 3709 8690 3707 8695 3704 8720
3711 8786 3745 8762 3752 8744 3748 8711
3738 8710 3734 8714 3733 8710 3737 8707
3735 8701 3732 8699 3727 8698 3723 8691
3718 8689 3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 2339Z 276DEG 34KT 3747 8741 3729 8756 3713 8769
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FUNNEL CLOUD SACRAMENTO 37.42N 87.27W
07/08/2021 MCLEAN KY TRAINED SPOTTER
WALL CLOUD OR POTENTIAL FUNNEL CLOUD NOT
TOUCHING GROUND, SIGHTED NEAR SACRAMENTO.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FUNNEL CLOUD MORTONS GAP 37.24N 87.47W
07/08/2021 HOPKINS KY TRAINED SPOTTER
WALL CLOUD OR POTENTIAL FUNNEL CLOUD NOT
TOUCHING GROUND, SIGHTED NEAR MORTON'S GAP
AND ALSO FROM MADISONVILLE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 6 E MADISONVILLE 37.34N 87.40W
07/08/2021 M50 MPH HOPKINS KY TRAINED SPOTTER
ESTIMATED 50 MPH WIND GUST IN ANTON, KY.
&&The Ft Campbell radar (KHPX), 69 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Small tree limbs were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964098.